[Skip to Content]
[Skip to Content Landing]
Article
November 1989

Neutropenia Complicating Parenteral Antibiotic Treatment of Infected Nonunion of the Tibia

Author Affiliations

From the Department of Orthopaedic Surgery, Hospital of the University of Pennsylvania, Philadelphia.

Arch Surg. 1989;124(11):1309-1312. doi:10.1001/archsurg.1989.01410110067013
Abstract

• Fifty patients with posttraumatic tibial nonunion complicated by chronic refractory osteomyelitis were treated with intravenous antibiotics. Fifteen patients (30%) experienced 18 episodes of leukopenia; seven of these patients became neutropenic and three became severely neutropenic. No patient became neutropenic prior to the 20th day of antibiotic therapy. The classic findings of fever, pruritus, maculopapular rash, and eosinophilia did not correlate with either the onset or the severity of the neutropenia. Neutropenia can develop precipitously. Prevention of neutropenia is difficult in a patient population receiving long-term antibiotic therapy. Regular monitoring of the white blood cell count and differential cell count minimizes the risk of developing prolonged, severe neutropenia with potential complications. No patient in this series had any serious or infectious complication secondary to neutropenia.

(Arch Surg 1989;124:1309-1312)

×